Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 42, NWS Lake Charles, LA

September 10, 2015Jasper County, Newton County, Texas

NWS Lake Charles, LA issued this flash flood warning at Sep 10, 2015, 4:34 PM CDT for Jasper County, Newton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2015, 4:34 PM CDT (21:34 UTC)
Expired
Sep 10, 2015, 7:30 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Jasper County, TX, Newton County, TX

The radar

The Ft Polk radar (KPOE), 92 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2015-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2015-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2842 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WGUS54 KLCH 102134
FFWLCH
TXC241-351-110030-
/O.NEW.KLCH.FF.W.0042.150910T2134Z-150911T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
434 PM CDT THU SEP 10 2015

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN JASPER COUNTY IN SOUTHEASTERN TEXAS...
  NORTHWESTERN NEWTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 730 PM CDT
    
* AT 430 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. THREE TO FIVE INCHES OF RAIN 
  HAS FALLEN IN SOME LOCATIONS IN NORTHERN JASPER AND NEWTON 
  COUNTIES IN SOUTHEAST TEXAS. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JASPER...NEWTON...BROWNDELL...ROGANVILLE...FARRSVILLE...
  HARRISBURG...JAMESTOWN...HOLLY SPRINGS AND SAM RAYBURN DAM.

ADDITIONAL RAINFALL AMOUNTS OF TWO EDIT AMOUNT THREE INCHES ARE 
POSSIBLE IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3079 9362 3079 9408 3109 9417 3111 9406
      3112 9404 3113 9404 3116 9386 3116 9383

$$

K. KUYPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:46 PM CDT, 48 minutes earlier.

Area forecast discussion, Sep 10, 3:46 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
346 PM CDT THU SEP 10 2015

.DISCUSSION...HIGH AMOUNTS OF PWAT REMAIN OVER THE REGION THIS
AFTERNOON WHILE THE AREA IS UNDER A DIVERGENT PATTERN ALOFT.
NUMEROUS THUNDERSTORMS CAPABLE OF PRODUCING HIGH RAINFALL RATES
HAVE BEEN THE RESULT. STORMS ARE EXPECTED TO DECREASE IN COVERAGE
AS SUNSET NEARS, BUT MORE STORMS WILL REDEVELOP BY EARLY MORNING
AND SPREAD INLAND FROM THE GULF. NUMEROUS STORMS ARE EXPECTED
AGAIN BY MID DAY FRIDAY AS THE PATTERN REMAINS SIMILAR.

AN UPPER TROF WILL SWING ACROSS THE CENTRAL SECTIONS OF THE
COUNTRY PUSHING A COLD FRONT SOUTH ACROSS THE NORTHERN GULF COAST
FRIDAY NIGHT/SATURDAY MORNING. RAIN CHANCES WILL DECREASE ACROSS
THE REGION AS THIS OCCURS. COOLER AND DRIER WEATHER IS EXPECTED
BEHIND THE BOUNDARY AS HIGH PRESSURE FILTERS IN FROM THE NORTH.
THE RIDGE WILL MOVE EAST OF THE AREA MONDAY ALLOWING THE MOIST
GULF FLOW TO RETURN MONDAY NIGHT THROUGH TUESDAY. DEEP MOISTURE
WILL STREAM IN FROM THE GULF THROUGH MID WEEK WITH AT LEAST SCT
STORMS EXPECTED. A MODERATE SOUTH FLOW CAN BE EXPECTED DURING THE
MIDDLE OF THE WEEK AS THE PRESSURE GRADIENT TIGHTENS SOMEWHAT
BETWEEN HIGH PRESSURE OVER THE EAST COAST AND LOWER PRESSURE OVER
THE FAR WEST GULF OR NE MEXICO. THE SOUTH FLOW WILL CONTINUE INTO
THE END OF THE WEEK AS LOW PRESSURE MOVES ACROSS THE CENTRAL
PLAINS.

&&

.MARINE...A LIGHT ONSHORE FLOW WILL PERSIST THROUGH FRIDAY,
HOWEVER A COLD FRONT WILL MOVE THROUGH THE COASTAL WATERS SATURDAY
MORNING. AN OFFSHORE WILL DEVELOP BEHIND THE FRONT AND INCREASE
SATURDAY NIGHT THROUGH LATE SUNDAY. SMALL CRAFT MAY NEED TO
EXERCISE CAUTION DURING THIS PERIOD. THE FRONT WILL RETURN NORTH
TUESDAY WITH A LIGHT TO MODERATE ONSHORE FLOW EXPECTED THROUGH THE
MIDDLE OVER THE COMING WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  88  67  85 /  30  50  30  10
LCH  73  84  71  85 /  50  70  40  20
LFT  73  84  71  85 /  50  70  40  20
BPT  73  84  71  86 /  50  70  40  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

PUBLIC...05 - TINGLER
Hazardous weather outlook, Sep 10, 5:15 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
515 AM CDT THU SEP 10 2015

GMZ430-432-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-
259>262-111200-
SABINE LAKE-CALCASIEU LAKE-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
515 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT GULF MOISTURE...AHEAD OF A STALLED COLD FRONT...WILL
COMBINE WITH UPPER LEVEL DISTURBANCES AND DAYTIME HEATING TO
PRODUCE LIKELIHOOD OF SHOWERS AND THUNDERSTORMS. ALTHOUGH THE
CHANCE OF SHOWERS WILL BE AT ANY TIME...THE BEST COVERAGE AND
MOST INTENSE STORMS WILL BE DURING THE AFTERNOON HOURS. THE MAIN
HAZARD WILL BE LOCALLY HEAVY RAINFALL WITH RATES AROUND ONE INCHPER
HOUR. ALSO...OCCASIONAL CLOUD TO GROUND LIGHTNING AND GUSTY WINDS
WILL BE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WILL MOVE THROUGH EARLY SATURDAY. AHEAD OF THE
FRONT...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH LOCALLY
HEAVY RAINFALL...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND GUSTY
WINDS.

FALL LIKE CONDITIONS WILL THEN OCCUR OVER THE WEEKEND BEHIND THE
FRONT.

THE FRONT WILL MOVE BACK NORTH AND DEVELOP INTO A COASTAL TROUGH
EARLY NEXT WEEK. THIS WILL BRING SHOWERS AND THUNDERSTORMS FOR
TUESDAY AND WEDNESDAY. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL
BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ435-450-452-455-470-472-475-111200-
VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
515 AM CDT THU SEP 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE LIKELY WITH OCCASIONAL CLOUD TO
WATER LIGHTNING...AND LOCALLY HIGHER WINDS AND SEAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL A COLD FRONT PASSES
DURING THE FIRST PART OF SATURDAY. OCCASIONAL CLOUD TO WATER
LIGHTNING...AND LOCALLY HIGHER WINDS AND SEAS WILL BE THE MAIN
HAZARDS WITH THE STORMS.

BEHIND THE COLD FRONT...NORTHERLY WINDS WILL INCREASE AND BECOME
AT-LEAST MODERATE AND GUSTY BY SATURDAY NIGHT INTO SUNDAY. SMALL
CRAFT EXERCISE CAUTION WILL BE POSSIBLE DURING THAT TIME FRAME.

THE COLD FRONT WILL MOVE BACK NORTH EARLY NEXT WEEK AS A COASTAL
TROUGH. THIS WILL BRING SHOWERS AND THUNDERSTORMS FOR MONDAY NIGHT
THROUGH THE END OF THE PERIOD. ALSO...INCREASING SOUTHERLY WINDS
AND BUILDING SEAS WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

In the hours before

Special weather statement, Sep 10, 1:09 PM CDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
109 PM CDT THU SEP 10 2015

LAZ041-042-101930-
JEFFERSON DAVIS-CALCASIEU-
109 PM CDT THU SEP 10 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CAMERON...
CENTRAL JEFFERSON DAVIS AND CALCASIEU PARISHES...EASTERN ORANGE AND
SOUTHERN NEWTON COUNTIES...

AT 109 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR IOWA TO NEAR SULPHUR TO NEAR STARKS...AND MOVING
SOUTHEAST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LAKE CHARLES...SULPHUR...WESTLAKE...WELSH...VINTON...IOWA...FENTON...
MOSS BLUFF...LAKE CHARLES REGIONAL AIRPORT...STARKS...HAYES...
GILLIS...BULLER...CARLYSS...LEBLEU SETTLEMENT...THORNWELL...
HOLMWOOD...BUHLER...EDGERLY AND LUNITA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3005 9313 3005 9372 3007 9372 3009 9373
      3008 9372 3014 9369 3015 9371 3021 9372
      3023 9371 3029 9371 3030 9374 3033 9376
      3039 9376 3040 9374 3040 9284 3004 9273
      3004 9313
TIME...MOT...LOC 1809Z 301DEG 6KT 3023 9298 3020 9331 3036 9368

LANDRENEAU
Local storm report, Sep 10, 3:19 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
319 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
09/10/2015                   CALCASIEU          LA   PUBLIC

            MULTIPLE STREETS FLOODED IN LAKE CHARLES. A FEW PICTURES
            OF FLOODED CARS HAVE BEEN POSTED TO FACEBOOK.

0220 PM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
09/10/2015                   CALCASIEU          LA   PUBLIC

            MANY ROADS IN LAKE CHARLES AND SULPHUR FLOODED AND
            IMPASSABLE. NUMEROUS CARS FLOODED IN LAKE CHARLES. 2.5 TO
            5 INCHES ESTIMATED RAINFALL TOTAL OVER 2 HOURS FROM
            ROUGHLY VINTON TO HAYES.

&&

ATINGLER
Special weather statement, Sep 10, 3:31 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
331 PM CDT THU SEP 10 2015

LAZ027>032-TXZ180-259-260-102230-
EVANGELINE-RAPIDES-ALLEN-BEAUREGARD-VERNON-AVOYELLES-NORTHERN
JASPER-TYLER-NORTHERN NEWTON-
331 PM CDT THU SEP 10 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VERNON...NORTHEASTERN
ALLEN...NORTHEASTERN BEAUREGARD...RAPIDES...NORTHERN EVANGELINE AND
AVOYELLES PARISHES...EASTERN TYLER...NORTHEASTERN JASPER AND NORTHERN
NEWTON COUNTIES...

AT 330 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM LAKE OPHELIA NATIONAL WILDLIFE REFUGE TO NEAR JASPER.
THE STORMS WERE NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

TORRENTIAL RAINFALL OF TWO TO THREE INCHES WILL BE POSSIBLE WITH
THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3139 9266 3147 9216 3133 9208 3132 9200
      3122 9199 3123 9192 3127 9195 3130 9191
      3119 9168 3093 9180 3085 9223 3078 9416
      3109 9418 3116 9391 3117 9358 3128 9353
      3128 9344 3136 9339 3135 9295 3152 9272
TIME...MOT...LOC 2030Z 000DEG 0KT 3124 9194 3096 9397

LANDRENEAU
Local storm report, Sep 10, 3:55 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
355 PM CDT THU SEP 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      SULPHUR                 30.23N 93.36W
09/10/2015                   CALCASIEU          LA   PUBLIC

            ONE HOUSE FLOODED IN SULPHUR ON VINE STREET WITH AT LEAST
            HALF AN INCH OF WATER.

&&

ATINGLER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 6:14 AM CDTSpecial Weather StatementLCHOrange46 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.